Hail, Russell
- When
- July 5, 3:38 PM CST
- Where
- Russell County, 1.36 mi WSW of Girard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.440, -85.020
General thunderstorms from the morning of Thursday, July 5, produced an outflow boundary that moved south and became the focus for convection across south central Alabama during the late afternoon hours as the airmass became unstable. In addition, an outflow boundary from a decaying mesoscale convective system (MCS) moved into north central Alabama and triggered convection which lasted through…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
General thunderstorms from the morning of Thursday, July 5, produced an outflow boundary that moved south and became the focus for convection across south central Alabama during the late afternoon hours as the airmass became unstable. In addition, an outflow boundary from a decaying mesoscale convective system (MCS) moved into north central Alabama and triggered convection which lasted through the evening and into the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 2:21 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT THU JUL 5 2012 .DISCUSSION... FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS WILL BE MORE ISOLATED. THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT STILL AROUND/SOMEWHAT ABOVE NORMAL. BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING. /61/ && .AVIATION... 18Z TAF DISCUSSION. OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE. THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS. MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE. 73 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 96 74 94 74 / 50 30 20 20 20 ANNISTON 74 94 73 92 73 / 50 30 20 20 20 BIRMINGHAM 76 96 75 94 75 / 50 30 20 20 20 TUSCALOOSA 76 97 75 95 74 / 40 30 20 20 20 CALERA 75 95 75 94 74 / 40 30 20 20 20 AUBURN 75 93 74 94 74 / 40 30 20 20 20 MONTGOMERY 75 93 74 93 74 / 40 30 20 20 20 TROY 73 91 72 92 72 / 40 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1236 PM CDT THU JUL 5 2012 ALZ011>015-017>050-061745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1236 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT THU JUL 5 2012
ALZ019-052030-
CALHOUN AL-
259 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 330
PM CDT...
AT 256 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF GLENCOE...OR 7 MILES NORTHWEST OF
JACKSONVILLE...MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
JACKSONVILLE...
ALEXANDRIA...
WEAVER...
SULPHUR SPRINGS...
WELLINGTON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3397 8573 3375 8573 3375 8595 3392 8596
3392 8594 3391 8593 3391 8590 3394 8590
3396 8584 3394 8574 3397 8574
TIME...MOT...LOC 1959Z 359DEG 10KT 3388 8584
MASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU JUL 5 2012
ALZ036-037-052100-
COOSA AL-TALLAPOOSA AL-
321 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA AND
NORTHEASTERN COOSA COUNTIES UNTIL 400 PM CDT...
AT 319 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
GOODWATER...MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
KELLYTON...
HILLABEE CREEK...
HACKNEYVILLE...
&&
LAT...LON 3296 8606 3310 8606 3310 8602 3309 8598
3311 8597 3311 8590 3296 8583
TIME...MOT...LOC 2021Z 330DEG 5KT 3305 8598
MASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 357 PM CDT THU JUL 5 2012 ALZ028-036-037-052130- CLAY AL-COOSA AL-TALLAPOOSA AL- 357 PM CDT THU JUL 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA... NORTHEASTERN COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 430 PM CDT... AT 352 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR GOODWATER...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GOODWATER... KELLYTON... PARKDALE... HATCHET... BRADFORD... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3287 8607 3296 8630 3319 8610 3313 8592 TIME...MOT...LOC 2057Z 040DEG 7KT 3308 8606 MA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT THU JUL 5 2012
ALZ048-052200-
RUSSELL AL-
409 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
500 PM CDT...
AT 406 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PHENIX CITY...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FORT MITCHELL...
UCHEE CREEK...
FORT MITCHELL ACTIVITY CENTER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3224 8492 3230 8516 3251 8504 3251 8500
3250 8499 3246 8499 3244 8496 3241 8497
3239 8497 3233 8500 3231 8494 3225 8489
TIME...MOT...LOC 2109Z 018DEG 4KT 3243 8496
MASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT THU JUL 5 2012
ALZ027-036-052215-
COOSA AL-TALLADEGA AL-
426 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA AND NORTHERN
COOSA COUNTIES UNTIL 515 PM CDT...
AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEWARTVILLE...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEWARTVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3298 8626 3309 8638 3316 8622 3313 8617
3310 8617 3310 8612 3310 8611
TIME...MOT...LOC 2126Z 046DEG 5KT 3309 8623
MASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT THU JUL 5 2012
ALZ047-052215-
LEE AL-
431 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 515 PM
CDT...
AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 8 MILES EAST OF OPELIKA...MOVING
SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLEECKER...
GRIFFEN MILL...
BEAUREGARD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3247 8515 3247 8533 3244 8533 3245 8544
3271 8529 3270 8512
TIME...MOT...LOC 2131Z 011DEG 6KT 3263 8525
MAThe national radar mosaic for the moment the first event began.
37 thunderstorm wind, 16 hail. Local standard time, as filed.
A few trees were reported down across southern Lee County.
Trees were reported down, blocking roadways in Blountsville.
Several trees were reported down between Blountsville and Oneonta.
Trees were reported down in the Rosa area, blocking a roadway.
Trees and powerlines were reported down along Interstate 85, near exit 57.
Numerous trees were reported down in a broken swath the began in the Royal Community and continued southward through Murphree Valley.
Trees and powerlines were downed across the city of Auburn.
Trees and powerlines were reported down near the intersection of Highway 23 and Highway 31.
Trees were reported down near Low Gap Church.
Several tree limbs were blown down near Horse Pens Forty.
Trees were reported down in the Wattsville Community.
Powerlines were downed at the intersection of Pistol Range Road and Highway 81, south of Notasulga.
Several trees were reported down near Concord Baptist Church, two miles west of Highway 31 on County Road 22.
Trees and powerlines were reported down in the Randolph and Lawley communities.
Several trees were reported down along Klein Road, as well as a wooden business sign.
A tree was reported down blocking Fairmont Road, as well as Cheaha Trail, in Childersburg.
Trees and powerlines were reported down on County Road 450, just north of the intersection of County Road 22 and County Road 16.
Powerlines were reported down on Kelly Drive.
A tree was reported down across County Road 114, near Alabama Highway 35.
Two large trees fell onto a driveway within the city limits of Calera.
Trees were reported down, blocking County Road 40.
Trees were reported down across County Road 136.
A large tree was reported down, blocking a road in Statesville.
The tin on two barns was blown away near County Road 113 and County Road 34.
A security light was blown down with powerlines on County Road 31.
Trees were reported down along Coats Bend Road.
Trees were reported down in Snead.
Trees were reported down in the Highland Lakes Area.
A tree was reported down blocking one lane on Interstate 59 at mile marker 152.
Trees were reported down within the city limits of Pell City.
A few dozen trees were reported down in the Ashridge Area, including several that were down along Alabama Highway 195 near County Road 6.
Trees and powerlines were downed along County Road 55 and County Road 32.
The awning and stucco was removed at Mount Carmel Church on Highway 278.
A tree fell on a house in the Delmar area along County Road 28.
Several small trees were reported down along Highway 129, between Highway 278 and downtown Brilliant.
Numerous trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406082, 406083, 406084, 406086, 406087, 406085, 406089, 406090, 406095, 406091, 406092, 406093, 406097, 406098, 406158, 406096, 406159, 406160, 406162, 406161, 406163, 406164, 406538, 406539, 406540, 406544, 406543, 406545, 406546, 406547, 406548, 406549, 406550, 406552, 406553, 406556, 406558, 406554, 406559, 406562, and more.